Article Text

Download PDFPDF

5PSQ-120 Pembrolizumab immune-mediated toxicity
Free
  1. R Conde,
  2. C Soares,
  3. P Barbeita,
  4. T Cunha,
  5. P Rocha
  1. Centro Hospitalar Universitário De Santo António, Serviços Farmacêuticos, Porto, Portugal

Abstract

Background and Importance Checkpoint inhibitors (ICI) are increasingly used in various cancers. While they offer clinical benefits, they also introduce drug management challenges due to their adverse effects (AE). A notable concern is the potential for severe immune-mediated toxicities, which can pose significant risks to patients. The presented case is unique as it underscores the severe repercussions of immune-mediated toxicity from pembrolizumab.

Aim and Objectives This reports a case of a 70s male with clear cell renal cell carcinoma (ccRCC) who developed severe immune-mediated toxicity following treatment with pembrolizumab. The patient had a history of some comorbidities. The initial presentation was incidental detection of ccRCC post-trauma. His subsequent treatment, adverse reactions, and outcomes form the crux of this case.

Material and Methods The patient was in his 70s, caucasian male, 1.64 m, 58 kg, non-smoker, and non-alcoholic. His medical history included type 2 diabetes, hypertension, nephrolithiasis, benign prostatic hyperplasia, pacemaker implant due to bradycardia. Daily medication: metformin, amlodipine, perindopril/indapamide, acetylsalicylic acid, dutasteride, afluzosin, lactulose, sodium picosulfate. First line treatment with intravenous pembrolizumab 400 mg (6/6 weeks) and axitinib 5 mg twice daily.

Results Days after the first cycle of treatment, the patient presented to the emergency service (ES) with swallowing difficulties, imbalance, and muscle pain. A probable diagnosis of G3 polymyositis with suspected pembrolizumab-induced myopathy was made. Despite suspending the oncology treatment and initiating high-dose corticosteroid therapy, the patient‘s condition deteriorated. He developed myocarditis leading to severe global dysfunction of left ventricular systolic function. Subsequent treatments including human immunoglobulin and abatacept were unsuccessful, and the patient unfortunately succumbed to cardiorespiratory arrest two weeks later.

Conclusion and Relevance This case report brings attention to the severe immune-mediated toxicity, emphasising the challenges in its management. While acute AE can often be managed with symptom-based approaches and high-dose corticosteroids,1 this case demonstrates that these measures may sometimes be insufficient. Creating structured protocols and conducting in-depth research is imperative. Medical professionals should remain vigilant to such adverse effects. This case underlines the importance of risk assessment and continuous monitoring of patients on immunotherapies.

References and/or Acknowledgements 1. Johnson D, et al. Immune-checkpoint inhibitors: long-term implications of toxicity. Nature Reviews Clinical Oncology. 2022;19(4):254–267.

This case has never been reported/published before.

Conflict of Interest No conflict of interest.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.